Recognizing the signs of an opioid overdose in time can save a life. Opioid overdose can be reversed, provided you have naloxone or medical professionals arrive in time. If you or a loved one is struggling with opioid abuse, contact Insight Recovery Center at 828.826.1376 to learn more about our options for opioid addiction treatment in Asheville.
Recognizing the Signs of Opioid Overdose
Opioid overdose is a life-threatening consequence of opioid abuse. Opioid drugs, such as fentanyl, heroin, morphine, and oxycodone, repress the body’s automatic and life-preserving functions. This can result in stopped breathing, low body temperature, and, ultimately, death.
Knowing the signs of an opioid overdose can help you determine whether to reach out for help or intervene yourself. Signs of an opioid overdose include:
- Loss of consciousness and inability to be awakened
- Blue or purple lips, skin, or fingertips
- Vomiting or gurgling noises
- Slowed or stopped breathing
- Cold, clammy, or extremely pale skin
When you identify these signs, call 911 immediately. Opioid overdose can be deadly, and emergency medical providers may be able to save the person’s life.
Treating Opioid Overdose
Again, as soon as you recognize the signs of an opioid overdose, the first step you should take should always be to call 911. Emergency operators can walk you through the next steps you can take to help the person survive. They will have an ambulance sent to your location immediately.
If available, you can use the medication naloxone to reverse opioid overdose. Naloxone is a competitive opioid antagonist, meaning that when administered to a person overdosing, it removes opioids from receptors within the brain and body. This can quickly reverse the effects of an opioid overdose.
Naloxone comes in three forms:
- An injectable form of naloxone, which comes with a syringe and a vial
- A prefilled syringe containing naloxone
- A prepacked nasal spray containing naloxone
All of these formulations are similarly effective at reversing overdose and can be purchased at a local pharmacy or received for free through local naloxone programs.
You may also need to provide CPR if the person overdosing is not breathing. A 911 operator can walk you through the steps of CPR if you don’t have training already.
- For injectable naloxone, administering the drug requires you to draw the medication from the vial into the syringe, then insert the needle into the muscle tissue of the person overdosing and depress the syringe. Push the needle straight into a muscle, such as a shoulder or a thigh, then push down on the plunger.
- Prefilled syringes follow the same process but without the need to fill the syringe from a vial.
- For prepackaged nasal sprays, simply open the package, insert the tube of the device into the nose of the person overdosing, and push down on the plunger.
There is no danger of using too much naloxone. If a single dose doesn’t work, continue administering naloxone until the person wakes up, you run out of naloxone, or emergency medical providers arrive.
Treatment for Opioid Abuse at Insight Recovery Center
Thanks to the invention of naloxone, many people will survive an opioid overdose. Yet many will continue to use opioids even after they have recovered. Professional treatment can help them break free from their addiction.
At Insight Recovery Center, our team can deliver targeted, evidence-based treatment options that help people achieve lasting recovery. Our outpatient treatment options offer a convenient and effective solution for people who need help overcoming substance use disorders.
Contact our team online today or by calling 828.826.1376 to learn more about our extensive treatment options in Asheville. Our caring professionals can help you or your loved one find sobriety.